Less Physical Activity Results from Statin UseTuesday, June 24, 2014
One of the longest studies of its type has found that use of statins in older men is associated with less physical activity, a significant issue for a population that's already sedentary.
The findings, published today in JAMA Internal Medicine, raise concerns about a decline in much-needed physical activity among men who take some of the most widely prescribed medications in the world. Almost one-third of older Americans take statins, usually to reduce their cholesterol levels.
The research did not identify why men who took statins exercised less – it just confirmed that they did. Possible causes include the muscle pain that can be a side effect of statin use, and also disruption of the mitochondrial function in cells, which could contribute to fatigue and muscle weakness.
"Physical activity in older adults helps to maintain a proper weight, prevent cardiovascular disease and helps to maintain physical strength and function," said David Lee, an assistant professor in the Oregon State University/Oregon Health & Science University College of Pharmacy, and lead author of the study.
"We're trying to find ways to get older adults to exercise more, not less," Lee said. "It's a fairly serious concern if use of statins is doing something that makes people less likely to exercise."
Muscle pain is found in 5-30 percent of people who take statins, Lee said, and some people also report feeling less energetic, weak or tired.
In an analysis of 3,071 community-living men, age 65 or older, from six geographic regions in the United States, researchers found that men who took statins averaged about 40 minutes less of moderate physical activity over a one-week period, compared to those who weren't taking the medication.
That would equate to the loss of 150 minutes a week of slow-paced walking, Lee said.
"For an older population that's already pretty sedentary, that's a significant amount less exercise," he said. "Even moderate amounts of exercise can make a big difference."
Of some significance, the study also found that new statin users had the largest drop in physical activity. An increase in sedentary behavior, which is associated with all-cause mortality and also death from cardiovascular disease, was also observed in statin users.
Some previous studies with older adults and statins had found similar results, but those analyses were short-term. This research followed men for almost seven years after initial baseline studies were done, and compared changes in physical activity among users and non-users of statins. In parts of the experiments, men wore accelerometers for a week to track by the minute their level of activity.
"Given these results, we should be aware of a possible decrease in physical activity among people taking a statin," Lee said.
"This could decrease the benefit of the medication," he said. "If someone is already weak, frail, or sedentary, they may want to consider this issue, and consult with their doctor to determine if statin use is still appropriate."
This study was done with older men, and generalization of the findings to older women may not be appropriate, the researchers noted in their study.
Source: Oregon State University